April  2021, 20(4): 1545-1557. doi: 10.3934/cpaa.2021032

On a coupled Cahn–Hilliard/Cahn–Hilliard model for the proliferative-to-invasive transition of hypoxic glioma cells

a. 

Université de Poitiers, Laboratoire I3M et Laboratoire de Mathématiques et Applications, UMR CNRS 7348, Equipe DACTIM-MIS, 11 Boulevard Marie et Pierre Curie-Bâtiment H3-TSA 61125, 86073 Poitiers Cedex 9, France

b. 

CHU de Poitiers, 2 rue de la Milétrie, 86000 Poitiers, France

Received  October 2020 Revised  January 2021 Published  March 2021

Our aim in this paper is to prove the existence of solutions for a model for the proliferative-to-invasive transition of hypoxic glioma cells. The equations consist of the coupling of a Cahn–Hilliard equation for the tumor density and a Cahn–Hilliard type equation for the oxygen concentration. The main difficulty is to prove the existence of a biologically relevant solution. This is achieved by considering modified equations and taking logarithmic nonlinear terms in the Cahn–Hilliard equations. After that we show a local in time weak solution which is conditionally global in time.

Citation: Lu Li. On a coupled Cahn–Hilliard/Cahn–Hilliard model for the proliferative-to-invasive transition of hypoxic glioma cells. Communications on Pure & Applied Analysis, 2021, 20 (4) : 1545-1557. doi: 10.3934/cpaa.2021032
References:
[1]

A. C. AristotelousO. A. Karakashian and S. M. Wise, Adaptive, second-order in time, primitive-variable discontinuous Galerkin schemes for a Cahn-Hilliard equation with a mass source, IMA J. Numer. Anal., 35 (2015), 1167-1198.  doi: 10.1093/imanum/dru035.  Google Scholar

[2]

J. W. Cahn, On spinodal decomposition, Acta Metall., 9 (1961), 795-801.   Google Scholar

[3]

J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system I. Interfacial free energy, J. Chem. Phys., 28 (1958), 258-267.   Google Scholar

[4]

L. CherfilsA. Miranville and S. Zelik, On a generalized Cahn-Hilliard equation with biological applications, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 2013-2026.  doi: 10.3934/dcdsb.2014.19.2013.  Google Scholar

[5]

M. Conti, S. Gatti and A. Miranville, Mathematical analysis of a model for proliferative-to-invasive transition of hypoxic glioma cells, Nonlinear Anal., 189(2019), 17 pp. doi: 10.1016/j.na.2019.111572.  Google Scholar

[6]

H. GarckeK. F. LamR. Nurnberg and E. Sitka, A multiphase Cahn-Hilliard-Darcy model for tumour growth with necrosis, Math. Models Methods Appl. Sci., 28 (2018), 525-577.  doi: 10.1142/S0218202518500148.  Google Scholar

[7]

H. GarckeK. F. LamE. Sitka and V. Styles, A Cahn-Hilliard-Darcy model for tumour growth with chemotaxis and active transport, Math. Models Methods Appl. Sci., 26 (2016), 1095-1148.  doi: 10.1142/S0218202516500263.  Google Scholar

[8]

H. Gomez, Quantitative analysis of the proliferative-to-invasive transition of hypoxic glioma cells, Integr. Biol., 9 (2017), 257-262.   Google Scholar

[9]

E. Khain and L. M. Sander, A generalized Cahn-Hilliard equation for biological applications, Phys. Rev. E, 77(2008), 7 pp. Google Scholar

[10]

L. Li, A. Miranville and R. Guillevin, Cahn-Hilliard models for glial cells, Appl. Math. Optim., to appear. Google Scholar

[11]

L. Li, A. Miranville and R. Guillevin, A coupled Cahn-Hilliard model for the proliferative-to-invasive transition of hypoxic glioma cells, Quart. Appl. Math., to appear. Google Scholar

[12]

L. Li, L. Cherfils, A. Miranville and R. Guillevin, A Cahn-Hilliard model with a proliferation term for the proliferative-to-invasive transition of hypoxic glioma cells, Commun. Math. Sci., to appear. doi: 10.1080/00036811.2012.671301.  Google Scholar

[13]

A. Miranville, Existence of solutions to a Cahn-Hilliard type equation with a logarithmic nonlinear term, Mediterr. J. Math., 16 (2019), 1-18.  doi: 10.1007/s00009-018-1284-8.  Google Scholar

[14]

A. Miranville, The Cahn-Hilliard equation: recent advances and applications, CBMS-NSF Regional Conference Series in Applied Mathematics 95, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2019. doi: 10.1137/1.9781611975925.  Google Scholar

[15]

A. MiranvilleE. Rocca and G. Schimperna, On the long time behavior of a tumor growth model, J. Differ. Equ., 267 (2019), 2616-2642.  doi: 10.1016/j.jde.2019.03.028.  Google Scholar

[16]

A. Novick-Cohen, The Cahn-Hilliard equation, in Handbook of Differential Equations: Evolutionary Partial Differential Equations, Vol.(4), (eds. C.M. Dafermos and M. Pokorny), Elsevier, Amsterdam, 2008. doi: 10.1016/S1874-5717(08)00004-2.  Google Scholar

[17]

Y. Oono and S. Puri, Computationally efficient modeling of ordering of quenched phases, Phys. Rev. Lett., 58 (1987), 836-839.   Google Scholar

show all references

References:
[1]

A. C. AristotelousO. A. Karakashian and S. M. Wise, Adaptive, second-order in time, primitive-variable discontinuous Galerkin schemes for a Cahn-Hilliard equation with a mass source, IMA J. Numer. Anal., 35 (2015), 1167-1198.  doi: 10.1093/imanum/dru035.  Google Scholar

[2]

J. W. Cahn, On spinodal decomposition, Acta Metall., 9 (1961), 795-801.   Google Scholar

[3]

J. W. Cahn and J. E. Hilliard, Free energy of a nonuniform system I. Interfacial free energy, J. Chem. Phys., 28 (1958), 258-267.   Google Scholar

[4]

L. CherfilsA. Miranville and S. Zelik, On a generalized Cahn-Hilliard equation with biological applications, Discrete Contin. Dyn. Syst. Ser. B, 19 (2014), 2013-2026.  doi: 10.3934/dcdsb.2014.19.2013.  Google Scholar

[5]

M. Conti, S. Gatti and A. Miranville, Mathematical analysis of a model for proliferative-to-invasive transition of hypoxic glioma cells, Nonlinear Anal., 189(2019), 17 pp. doi: 10.1016/j.na.2019.111572.  Google Scholar

[6]

H. GarckeK. F. LamR. Nurnberg and E. Sitka, A multiphase Cahn-Hilliard-Darcy model for tumour growth with necrosis, Math. Models Methods Appl. Sci., 28 (2018), 525-577.  doi: 10.1142/S0218202518500148.  Google Scholar

[7]

H. GarckeK. F. LamE. Sitka and V. Styles, A Cahn-Hilliard-Darcy model for tumour growth with chemotaxis and active transport, Math. Models Methods Appl. Sci., 26 (2016), 1095-1148.  doi: 10.1142/S0218202516500263.  Google Scholar

[8]

H. Gomez, Quantitative analysis of the proliferative-to-invasive transition of hypoxic glioma cells, Integr. Biol., 9 (2017), 257-262.   Google Scholar

[9]

E. Khain and L. M. Sander, A generalized Cahn-Hilliard equation for biological applications, Phys. Rev. E, 77(2008), 7 pp. Google Scholar

[10]

L. Li, A. Miranville and R. Guillevin, Cahn-Hilliard models for glial cells, Appl. Math. Optim., to appear. Google Scholar

[11]

L. Li, A. Miranville and R. Guillevin, A coupled Cahn-Hilliard model for the proliferative-to-invasive transition of hypoxic glioma cells, Quart. Appl. Math., to appear. Google Scholar

[12]

L. Li, L. Cherfils, A. Miranville and R. Guillevin, A Cahn-Hilliard model with a proliferation term for the proliferative-to-invasive transition of hypoxic glioma cells, Commun. Math. Sci., to appear. doi: 10.1080/00036811.2012.671301.  Google Scholar

[13]

A. Miranville, Existence of solutions to a Cahn-Hilliard type equation with a logarithmic nonlinear term, Mediterr. J. Math., 16 (2019), 1-18.  doi: 10.1007/s00009-018-1284-8.  Google Scholar

[14]

A. Miranville, The Cahn-Hilliard equation: recent advances and applications, CBMS-NSF Regional Conference Series in Applied Mathematics 95, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2019. doi: 10.1137/1.9781611975925.  Google Scholar

[15]

A. MiranvilleE. Rocca and G. Schimperna, On the long time behavior of a tumor growth model, J. Differ. Equ., 267 (2019), 2616-2642.  doi: 10.1016/j.jde.2019.03.028.  Google Scholar

[16]

A. Novick-Cohen, The Cahn-Hilliard equation, in Handbook of Differential Equations: Evolutionary Partial Differential Equations, Vol.(4), (eds. C.M. Dafermos and M. Pokorny), Elsevier, Amsterdam, 2008. doi: 10.1016/S1874-5717(08)00004-2.  Google Scholar

[17]

Y. Oono and S. Puri, Computationally efficient modeling of ordering of quenched phases, Phys. Rev. Lett., 58 (1987), 836-839.   Google Scholar

[1]

Peter Howard, Bongsuk Kwon. Spectral analysis for transition front solutions in Cahn-Hilliard systems. Discrete & Continuous Dynamical Systems, 2012, 32 (1) : 125-166. doi: 10.3934/dcds.2012.32.125

[2]

Gongwei Liu. The existence, general decay and blow-up for a plate equation with nonlinear damping and a logarithmic source term. Electronic Research Archive, 2020, 28 (1) : 263-289. doi: 10.3934/era.2020016

[3]

Alain Miranville. Existence of solutions for Cahn-Hilliard type equations. Conference Publications, 2003, 2003 (Special) : 630-637. doi: 10.3934/proc.2003.2003.630

[4]

Georgia Karali, Yuko Nagase. On the existence of solution for a Cahn-Hilliard/Allen-Cahn equation. Discrete & Continuous Dynamical Systems - S, 2014, 7 (1) : 127-137. doi: 10.3934/dcdss.2014.7.127

[5]

Álvaro Hernández, Michał Kowalczyk. Rotationally symmetric solutions to the Cahn-Hilliard equation. Discrete & Continuous Dynamical Systems, 2017, 37 (2) : 801-827. doi: 10.3934/dcds.2017033

[6]

Pablo Álvarez-Caudevilla. Existence and multiplicity of stationary solutions for a Cahn--Hilliard-type equation in $\mathbb{R}^N$. Conference Publications, 2015, 2015 (special) : 10-18. doi: 10.3934/proc.2015.0010

[7]

Dimitra Antonopoulou, Georgia Karali. Existence of solution for a generalized stochastic Cahn-Hilliard equation on convex domains. Discrete & Continuous Dynamical Systems - B, 2011, 16 (1) : 31-55. doi: 10.3934/dcdsb.2011.16.31

[8]

Quan Wang, Dongming Yan. On the stability and transition of the Cahn-Hilliard/Allen-Cahn system. Discrete & Continuous Dynamical Systems - B, 2020, 25 (7) : 2607-2620. doi: 10.3934/dcdsb.2020024

[9]

Paul H. Rabinowitz, Ed Stredulinsky. On a class of infinite transition solutions for an Allen-Cahn model equation. Discrete & Continuous Dynamical Systems, 2008, 21 (1) : 319-332. doi: 10.3934/dcds.2008.21.319

[10]

Aibo Liu, Changchun Liu. Cauchy problem for a sixth order Cahn-Hilliard type equation with inertial term. Evolution Equations & Control Theory, 2015, 4 (3) : 315-324. doi: 10.3934/eect.2015.4.315

[11]

Cecilia Cavaterra, Maurizio Grasselli, Hao Wu. Non-isothermal viscous Cahn-Hilliard equation with inertial term and dynamic boundary conditions. Communications on Pure & Applied Analysis, 2014, 13 (5) : 1855-1890. doi: 10.3934/cpaa.2014.13.1855

[12]

Maurizio Grasselli, Nicolas Lecoq, Morgan Pierre. A long-time stable fully discrete approximation of the Cahn-Hilliard equation with inertial term. Conference Publications, 2011, 2011 (Special) : 543-552. doi: 10.3934/proc.2011.2011.543

[13]

Changchun Liu, Hui Tang. Existence of periodic solution for a Cahn-Hilliard/Allen-Cahn equation in two space dimensions. Evolution Equations & Control Theory, 2017, 6 (2) : 219-237. doi: 10.3934/eect.2017012

[14]

Ahmad Makki, Alain Miranville. Existence of solutions for anisotropic Cahn-Hilliard and Allen-Cahn systems in higher space dimensions. Discrete & Continuous Dynamical Systems - S, 2016, 9 (3) : 759-775. doi: 10.3934/dcdss.2016027

[15]

Cristina Pocci. On singular limit of a nonlinear $p$-order equation related to Cahn-Hilliard and Allen-Cahn evolutions. Evolution Equations & Control Theory, 2013, 2 (3) : 517-530. doi: 10.3934/eect.2013.2.517

[16]

Gui-Dong Li, Chun-Lei Tang. Existence of ground state solutions for Choquard equation involving the general upper critical Hardy-Littlewood-Sobolev nonlinear term. Communications on Pure & Applied Analysis, 2019, 18 (1) : 285-300. doi: 10.3934/cpaa.2019015

[17]

Mauro Fabrizio, Claudio Giorgi, Angelo Morro. Phase transition and separation in compressible Cahn-Hilliard fluids. Discrete & Continuous Dynamical Systems - B, 2014, 19 (1) : 73-88. doi: 10.3934/dcdsb.2014.19.73

[18]

Tian Ma, Shouhong Wang. Cahn-Hilliard equations and phase transition dynamics for binary systems. Discrete & Continuous Dynamical Systems - B, 2009, 11 (3) : 741-784. doi: 10.3934/dcdsb.2009.11.741

[19]

Jun Zhou. Global existence and energy decay estimate of solutions for a class of nonlinear higher-order wave equation with general nonlinear dissipation and source term. Discrete & Continuous Dynamical Systems - S, 2017, 10 (5) : 1175-1185. doi: 10.3934/dcdss.2017064

[20]

Andreas C. Aristotelous, Ohannes Karakashian, Steven M. Wise. A mixed discontinuous Galerkin, convex splitting scheme for a modified Cahn-Hilliard equation and an efficient nonlinear multigrid solver. Discrete & Continuous Dynamical Systems - B, 2013, 18 (9) : 2211-2238. doi: 10.3934/dcdsb.2013.18.2211

2019 Impact Factor: 1.105

Metrics

  • PDF downloads (38)
  • HTML views (73)
  • Cited by (0)

Other articles
by authors

[Back to Top]